General Question

MissAnthrope's avatar

Is it okay for my kidneys/liver to take 1-2 Aleve a day for my chronic back pain?

Asked by MissAnthrope (21406 points ) February 25th, 2010

I was diagnosed with degenerative joint disease in my S.I. joints. In the past, the pain has come and gone, but now I pretty much have some pain, stiffness, and soreness every day. The doc wouldn’t give me anything for the pain, except for a prescription of Flexeril and a combination of arthritis-strength Tylenol and 3 Advil for when the pain is bad.

My body is really weird about NSAIDs (only certain ones work for certain kinds of pain) and the Tylenol and Advil don’t do anything for the back pain, nor does the Flexeril, really, but I have discovered that Aleve helps a lot. Unfortunately, I’ve needed to take 1–2 Aleve pretty much daily for the past week in order to live a normal life without pain.

I say “unfortunately” because I don’t like taking lots of pills or medications, but I don’t know what else to do because I’m suffering without the Aleve and I only like to use the Flexeril when I’m having severe, debilitating pain.

I’m wondering if it’s okay to take 1–2 Aleve a day for a length of time, like a few weeks or more? I’m kind of hoping/waiting for my back to feel better, so that I won’t need it. :(

Observing members: 0 Composing members: 0

17 Answers

DarkScribe's avatar

Whatever answer you get on here is not the one you want. You need to discuss this with your Doctor, not with people on an online forum.

Cruiser's avatar

Take a yoga therapy class it will help you immensely with your back pain and reduce your need for NSAIDS…I guarantee this! You gotta stick with it though!!

MissAnthrope's avatar

@DarkScribe – I don’t have a doctor currently and I’m uninsured. I get what you’re saying, but I’m not asking for a medical diagnosis or anything. I feel pretty confident that someone on Fluther will know whether Aleve is unduly harmful to one’s organs.

@Cruiser – That’s definitely something I’m considering, doing yoga. I know I’d benefit from the stretching and strengthening of my stomach and back muscles. Ordinarily, I like to hike for exercise, but my back has been too sore. I know yoga is a lot easier on the back.

escapedone7's avatar

I am not a doctor nor would I have any clue. I did find this link on the internet trying to do a search for information.
http://www.goaskalice.columbia.edu/5730.html

The validity of the site or the credentials of who wrote it are unknown to me.

I have a friend who has a back problem who swears glucosamine supplements help his condition a lot. That may not work for all problems or people. It might be worth doing some research on to find out more about it though. I am sorry you are hurting, and hope you find some help.

Cruiser's avatar

@MissAnthrope There is much more at play here. With chronic pain anything…the body is forced to compensate for that injury and other parts of the body have to work harder to help relieve stress and pain to the injury. This throws the body off balance often cause additional discomfort and stress to other areas as well. The yoga will as you say help to regain strength and mobility to the injury and more importantly help to rebalance your entire body. A trained yoga therapist will have training specific to SI injuries and should be able to help you!

MissAnthrope's avatar

@escapedone7 – I’ve heard conflicting things about glucosamine, but I do want to try it. I need to bug my mom again, as she seems to have forgotten about this (she used to work in the supplement field and can get discounts). Thanks for that link.. I don’t know why it doesn’t occur to me to Google sometimes. It seems like I probably shouldn’t take the Aleve continuously, though it does seem to be one of the safer NSAIDs and I’m taking as small a dose as I can get by with daily.

@Cruiser – Thanks, I’ll check that out. :)

Buttonstc's avatar

Aleve and Advil are the exact same substance, namely Ibuprophen.

That does not necessarily mean that the dosage (number of milligrams per pill) is the same.

You said that your Doctor gave you the OK for 3 Advil. That’s a total of 600 mg.

Did he mean a total of 3 Advil for the entire day, or in a single dose ?

I have no idea of the milligram total of 2 Aleve, but it should say so on the box. You can do the math from there.

As far as relative risks are concerned, this is what I know so far. Tylenol is very damaging to the liver and there has been much more info coming out about it lately.

Ibuprophen has the potential for stomach erosion so it should always be taken with milk or food.

ALL medications have side effects, so it’s kind of a case of “pick your poison”

Personally speaking, I have chosen to use Ibuprophen for my arthritis. I’m not fond of the idea of being faced with a liver transplant or dialysis.

I buy generic Ibuprophen myself since both Advil and Aleve are brand names and cost a whole lot more even tho they are OTC.

I always take it with food and I’ve been taking it for about 5 or 6 yrs. with no problems other than I have to avoid cola beverages. Something about the combination is problematic most likely due to the extreme acidity. After all, if Coke can be used to clean car engines and porcelain toilet bowls, obviously it isn’t to gentle to the stomach.

Anyhow, that’s what has worked for me. But do some research of your own, particularly about Tylenol/liver issues. The chemical name for Tylenol is Acetaminophen.

Lightlyseared's avatar

I would be more worried about getting stomach and duodenal ulcers (but then I am a bit biased)

escapedone7's avatar

I thought allieve was naproxen sodium. I am sure I spelled that wrong.

marinelife's avatar

@Buttonstc That is not correct. Aleve is Naproxen not Ibuprofen. It is an NSAID, but it is not the same drug as Advil.

Buttonstc's avatar

I stand corrected. You are right.

They are the same regarding risk for stomach effects however.

Tylenol is the one that hits the liver.

Lightlyseared's avatar

@Buttonstc NSAID’s can cause liver disease as well.

Buttonstc's avatar

@Lightly

But Tylenol does it at much lower dosages than previously believed. That’s why there has been so much publicity about it recently.

Anything can damage the liver if taken in large enough doses, even Aspirin.

But, as I pointed out, all medications have side effects and potential risks. One just has to decide which risks they’re willing to take.

Also, people’s sensitivity varies tremendously so that’s another factor. I guess I’ve got a pretty strong stomach. Someone else may not.

Everyone has to make their own choices. I only described what has worked for me personally. That doesn’t mean that I advise everyone else to do the same.

Again, pick your own poison. For years I took nothing. But being totally non-functional is not exactly the way I want to go through life.

It’s all a balancing act. Everybody has to weigh all the factors and come to the best decision for themselves.

Rarebear's avatar

From Thompson Micromedix
Adverse reactions:

Common
Cardiovascular: Edema (3% to 9% )
Dermatologic: Pruritus (3% to 9% ), Rash (3% to 9% )
Gastrointestinal: Abdominal pain (3% to 9% ), Constipation (3% to 9% ), Diarrhea (1% to 10% ), Heartburn (3% to 9% ), Indigestion (1% to 10% ), Nausea (3% to 9% ), Stomatitis (less than 1% to 10% )
Neurologic: Dizziness (3% to 9% ), Headache (3% to 9% ), Lightheadedness (less than 3% ), Somnolence (3% to 9% ), Vertigo (less than 3% )
Otic: Tinnitus (3% to 9% )
Respiratory: Dyspnea (3% to 9% )

Serious
Cardiovascular: Congestive heart failure (less than 1% ), Myocardial infarction, Pulmonary edema (less than 1% ), Vasculitis (less than 1% )
Dermatologic: Scaling eczema, Stevens-Johnson syndrome (less than 1% ), Toxic epidermal necrolysis (less than 1% )
Gastrointestinal: Gastrointestinal hemorrhage (less than 1% ), Gastrointestinal perforation (less than 1% ), Inflammatory disorder of digestive tract, Pancreatitis (less than 1% )
Hematologic: Agranulocytosis (less than 1% ), Anemia, Granulocytopenic disorder (less than 1% ), Thrombocytopenia (less than 1% ), Thrombotic tendency observations
Hepatic: Hepatitis (less than 1% ), Increased liver function test (up to 15% ), Jaundice (less than 1% ), Liver failure
Immunologic: Anaphylactoid reaction (less than 1% )
Neurologic: Aseptic meningitis (less than 1% ), Cerebrovascular accident, Seizure (less than 1% )
Renal: Interstitial nephritis (less than 1% ), Nephrotic syndrome (less than 1% .), Papillary necrosis (less than 1% ), Renal failure (less than 1% ), Serum creatinine raised (less than 1% )

janbb's avatar

I think you should take what you need to take to alleviate the pain with the precautions that @Buttonstc mentions. At the same time, maybe try the yoga and perhaps water aerobics or p.t. and see if, over time, you need the Aleve less. I was taking 600 milligrams of Ibuprofen for about a year for hip and knee pain and in the last six months have been able to stop, probably because I have better fitting shoes and some new sleeping positions.

faye's avatar

I take Naproxen 500 mg twice a day , a little gabapentin, a little morphine. Your body can stand a lot. I never did find tylenol a good painkiller. But @MissAnthrope methocarbamol is one of the best for backs. It’s the active ingredient in Robaxecet but you can buy it for ⅓ price generically.

Dr_Lawrence's avatar

I take 750 mg of Naproxen twice a day, 3,000 mg daily of Gabapentin and use 100 ug/hour of Fentanyl (supposedly much more powerful than Morphine), plus muscle relaxants and antidepressants for severe chronic back, neck and hip pain. My doctor has expressed no great concern about all this!

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther